Minnesota, 2014

Hail in Minnesota, September 19, 2014

September 19, 2014 · NWS DLH · 1 event in 1 county or zone

A thunderstorm brought large hail to Koochiching County in north central Minnesota on September 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm brought large hail to Koochiching County in north central Minnesota on September 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 19, 6:19 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 19, 6:19 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
719 PM CDT FRI SEP 19 2014

.UPDATE...
ISSUED AT 718 PM CDT FRI SEP 19 2014

INITIAL BAND OF RAIN SHOWERS AND A FEW EMBEDDED TSTORMS HAS MOSTLY
CLEARED THE DULUTH CWA AS OF 7 PM..WITH THE EXCEPTION OF PARTS OF
NW WISCONSIN. THE REMAINING LIGHT RAIN SHOULD EXIT THE SE PART OF
THE CWA IN ANOTHER 2-3 HOURS AS TRAILING LOBE OF FORCING FOR
ASCENT MOVES EAST WITH LEAD S/W TROF AXIS.

SECOND TRAILING LOW AMPLITUDE WAVE LOCATED ALONG THE RED RIVER
WILL BE QUICKLY TO FOLLOW OVERNIGHT. THE KINEMATIC ENVIRONMENT IN
ADVANCE OF THIS WAVE IS QUITE SUPPORTIVE OF SEVERE CONVECTION AT
THIS MOMENT WITH SUFFICIENT CAPE/SHEAR FOR SUPERCELLS AND EVEN
DECENT LOW LEVEL/NEAR-SURFACE SHEAR. OBSERVATIONS BEAR THIS OUT
WITH FAIRLY LONG LIVED SUPERCELL STORM OVER FAR NW MN ATTM. WHILE
THIS ACTIVITY SHOULD BECOME ELEVATED AND LESS INTENSE WITH
TIME..MOST SHORT RANGE MESOSCALE GUIDANCE BRINGS SOME SORT OF
SMALL CONVECTIVE COMPLEX ACROSS THE NRN CWA OVERNIGHT..AND WE HAVE
UPDATED THE FORECAST TO TREND POPS AND WEATHER IN THAT DIRECTION.

OTHERWISE..THE STANDARD CHANGES TO THE SHORT TERM GRIDS WERE MADE
TO ACCOUNT FOR CURRENT OBSERVATIONAL TRENDS AND LATEST GUIDANCE.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 308 PM CDT FRI SEP 19 2014

UPPER LEVEL JET AXIS OVER THE FA AT 19Z WILL BE MOVING E OF THE AREA
BY 00Z AND TAKING ITS UPPER SUPPORT WITH IT. MEANWHILE...A SERIES OF
VORT MAXES WAS ALSO AFFECTING THE FA. THIS COMBO WAS DRIVING THE
RAIN OVER MUCH OF THE AREA THIS AFTERNOON. AT THE SFC...A WARM FRONT
WAS PUSHING THROUGH THE FA AS SEEN IN SFC TEMPS RISING EVEN UNDER
THE CLOUD SHIELD. A COLD FRONT WAS REACHING EASTERN ND AT 19Z AND
WILL BE THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON AND ESPECIALLY TONIGHT. APPEARS ATTM THAT A CLEARING TREND
MAY OCCUR FOR A TIME LATE THIS AFTERNOON. HOWEVER...CLOUDS WILL
QUICKLY DEVELOP ALONG AND AHEAD OF THE FRONT AND FILL IN. GUSTY SFC
WINDS WILL CONTINUE UNTIL SUNSET WHEN LOW LEVEL INVERSION SETS UP.

THE COLD FRONT IS EXPECTED TO BISECT THE FA FROM N TO S BY 06Z.
SHOWERS AND STORMS WILL INITIATE ALONG AND AHEAD OF THE FRONT. BEST
UPPER LEVEL SUPPORT WILL BE ALONG THE INTERNATIONAL BORDER WHERE A
VORT MAX WILL BE DRIFTING THROUGH...AND IN NW WI WHERE UPPER LEVEL
DIVERGENCE WILL BE ENHANCED DUE TO A DEPARTING JET LET. ATTEMPTED TO
ALIGN POPS TO ACCOUNT FOR THESE FEATURES. THE FRONT IS PROGGED TO
REACH THE EASTERN EDGE OF THE WI FA BY 12Z SATURDAY. A DRYING TREND
WILL FOLLOW BEHIND THE FRONT WITH WEAK SFC RIDGING. TRENDED POPS
DOWNWARD AFTER 06Z.

THE FRONT COMPLETELY EXITS SATURDAY MORNING ALLOWING THE SFC RIDGING
TO COVER THE FA BY 15Z. LEFT SOME POPS OVER THE EASTERN EDGE OF THE
AREA FOR ANY LEFTOVER RAIN. HAVE NO RAIN MENTIONED FROM 15Z TO 18Z
SATURDAY. AFTER 18Z...BEGIN TO RAMP THINGS UP AS A DIGGING UPPER
LEVEL TROF DRIVES ANOTHER COLD FRONT THROUGH THE FA. FORCING IS
MAXIMIZED BY MID AFTERNOON AS THE NOSE OF AN UPPER LEVEL JET
ARRIVES. HAVE POPS OVER THE ENTIRE AREA AFTER 21Z WITH THE HIGHEST
OVER THE MN ZONES. SOME STORMS MAY BE ON THE STRONG SIDE IN THE MID
AFTERNOON AS THERMODYNAMIC PROFILES SUGGEST. MUCAPE APPROACHES 500
J/KG BUT INSTABILITY AXIS IS OVER THE SOUTHERN MN ZONES. WILL LEAVE
OUT THE MENTION FOR NOW AS CONFIDENCE IS LOW.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 308 PM CDT FRI SEP 19 2014

A COLD FRONT AND SHORTWAVE WILL CONTINUE TO MOVE THROUGH THE
NORTHLAND SATURDAY NIGHT WITH A CHANCE FOR SHOWERS AND STORMS. SOME
OF THE STORMS COULD BE QUITE STRONG EARLY IN THE EVENING WITH STRONG
FORCING ALONG THE FRONTAL BOUNDARY. WE HAVE POPS HIGHEST OVER OUR
CENTRAL/EASTERN ZONES IN THE EVENING. THE FORCING WILL PARTIALLY
MAKE UP FOR A LACK OF INSTABILITY AND MARGINAL SHEAR.

HIGH PRESSURE WILL START TO BUILD IN ON SUNDAY AND MOST AREAS WILL
BE DRY. THERE MAY BE SOME LINGERING SHOWERS OVER EASTERN AREAS...BUT
ANY SHOWERS SHOULD BE LIGHT.

HIGH PRESSURE WITH RIDGING ALOFT WILL KEEP THE NORTHLAND DRY SUNDAY
NIGHT THROUGH TUESDAY. A TROUGH WILL THEN START TO IMPACT THE AREA
TUESDAY NIGHT INTO THURSDAY NIGHT WITH A CHANCE FOR SHOWERS/STORMS.

HIGHS SUNDAY WILL BE IN THE UPPER FIFTIES TO MIDDLE SIXTIES...THEN
BE IN THE SIXTIES THROUGH MID WEEK. HIGHS LATE IN THE WEEK LOOK TO
REBOUND INTO THE LOWER TO MIDDLE SEVENTIES FOR MUCH OF THE
NORTHLAND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 718 PM CDT FRI SEP 19 2014

MVFR/IRF CEILINGS AND VISIBILITY ARE EXPECTED AT MOST TAF SITES
THRU TONIGHT AND INTO LATE MORNING SATURDAY AS MOIST AIRMASS
REMAINS IN PLACE ATOP GROUND THAT HAS COOLED SUFFICIENTLY WITH THE
RECENT COLD WEATHER TO RESULT IN RATHER WIDESPREAD STRATUS AND
ADVECTION FOG. RAPIDLY MOVING DISTURBANCE WILL BRING ANOTHER ROUND
OF TSRA TO KINL/KHIB TAF SITES OVERNIGHT. A BRIEF PERIOD OF
MINIMAL CHANCES FOR PRECIP MORNING INTO THE MIDDAY HOURS SATURDAY
IN BETWEEN SYSTEMS..AND CEILINGS ARE EXPECTED TO SLOWLY LIFT
DURING THIS TIME. ANOTHER UPPER LEVEL WAVE AND STRONGER SURFACE
COLD FRONT WILL APPROACH THE REGION SATURDAY AFTERNOON..WITH MORE
WIDESPREAD THUNDERSTORM ACTIVITY EXPECTED TO DEVELOP THE LAST 3-5
HOURS OF THIS TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  67  51  61 /  40  70  70  20
INL  52  64  47  59 /  60  80  70  10
BRD  57  69  49  67 /  10  70  20  10
HYR  59  68  49  64 /  40  60  70  20
ASX  58  68  50  60 /  50  60  70  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...MILLER
SHORT TERM...GSF
LONG TERM...MELDE
AVIATION...MILLER
Hazardous weather outlook, Sep 19, 8:28 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
928 PM CDT FRI SEP 19 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
928 PM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...OVERNIGHT TONIGHT

THUNDERSTORMS WILL AFFECT PARTS OF NORTHERN MINNESOTA THROUGH MUCH
OF TONIGHT. OVERALL...STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS. HOWEVER...A FEW OF THE STRONGER STORMS COULD BRIEFLY PRODUCE
HAIL UP TO THE SIZE OF QUARTERS OR WIND GUSTS TO AROUND 50 MPH...AS
WELL AS FREQUENT LIGHTNING AND VERY HEAVY RAINFALL.  THE GREATEST
AREAL COVERAGE OF STORMS IS EXPECTED TO BE ALONG THE CANADIAN BORDER
REGIONS...FROM INTERNATIONAL FALLS TO GRAND PORTAGE...INCLUDING
VOYAGEURS NATIONAL PARK AND THE BOUNDARY WATERS CANOE AREA
WILDERNESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON INTO SATURDAY NIGHT.
SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN HAZARD. THE NEXT CHANCE OF THUNDERSTORMS IS TUESDAY
NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
HOWEVER...SPOTTER ACTIVATION IS POSSIBLE SATURDAY AFTERNOON AND
EVENING.

LSZ121-140>148-201030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
928 PM CDT FRI SEP 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT OVER THE NEARSHORE WATERS
OF LAKE SUPERIOR ALONG THE NORTH SHORE.  COVERAGE OF STORMS IS
EXPECTED TO BE GREATEST TO THE NORTH OF TACONITE HARBOR.  SOME
STORMS MAY PRODUCE HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND SATURDAY NIGHT.
SOME OF THE STORMS COULD BE STRONG WITH HAIL... LIGHTNING AND
LOCALLY STRONG WIND GUSTS GREATER THAN 35 KNOTS.

THE NEXT CHANCE OF THUNDERSTORMS IS TUESDAY NIGHT THROUGH THURSDAY.

 MILLER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Sep 19, 8:07 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
907 PM CDT FRI SEP 19 2014

MNZ010-200230-
KOOCHICHING-
907 PM CDT FRI SEP 19 2014

...STRONG THUNDERSTORMS MOVING TOWARD KOOCHICHING COUNTY...

AT 905 PM CDT...STRONG THUNDERSTORMS WERE LOCATED BETWEEN WARROAD
AND BAUDETTE...OVER THE SOUTHERN PART OF LAKE OF THE WOODS. THESE
STORMS WERE MOVING EAST AT AROUND 40 MPH.

IF THESE STORMS MAINTAIN THEIR PRESENT MOVEMENT...THEY WILL BEGIN
AFFECTING NORTHWEST PARTS OF KOOCHICHING COUNTY ALONG THE RAINY
RIVER AND HIGHWAY 11 TO THE WEST OF LOMAN BY 930 PM CDT.

STORMS WILL LIKELY PRODUCE DIME TO NICKEL SIZE HAIL...WIND GUSTS
FROM TO 50 MPH...VERY HEAVY DOWNPOURS AND NEARLY CONTINUOUS CLOUD
TO GROUND LIGHTNING.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4870 9424 4866 9422 4866 9413 4867 9412
      4865 9405 4864 9386 4840 9391 4841 9444
      4871 9444 4872 9437 4871 9431 4872 9429
Special weather statement, Sep 19, 8:32 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
932 PM CDT FRI SEP 19 2014

MNZ010-200245-
KOOCHICHING-
932 PM CDT FRI SEP 19 2014

...STRONG THUNDERSTORMS MOVING EAST ALONG THE RAINY RIVER...

AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF BIRCHDALE...MOVING EAST AT 45
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
  MANITOU...            BIRCHDALE...          INDUS...
  HIGHWAY 11 WEST OF INTERNATIONAL FALLS...

STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4870 9424 4866 9422 4867 9412 4864 9384
      4858 9379 4853 9380 4852 9369 4836 9369
      4841 9444 4871 9444 4872 9437 4871 9431
      4872 9429

 MILLER

The radar

The Duluth radar (KDLH), 201 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Koochiching

When
September 19, 9:14 PM CST
Where
Koochiching County, 0.46 mi W of Little Fork
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.400, -93.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542732.